| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Hair Loss
December 2000

Q. I am a 27-year-old male who seems to be losing some hair in the above the temples and on the crown. Five years ago I had such thick hair the barber used thinning scissors to keep the density down. My father is 73 and has plenty of hair, but my maternal grandfather was bald, as is one of my father's brothers. Is there something I can do to reverse this process? Should I try Rogaine?

A. Male pattern baldness (Androgenetic Alopecia) is extremely common. Genetic predisposition is likely. There are several treatments now available. There are two products that are FDA approved and do help to regrow some hair and help to preserve existing hair. Rogaine is a topical product that is applied twice daily. The Rogaine Extra strength For Men works better than the regular strength. However, it may cause more scalp irritation than the regular strength.

There also is a pill called Propecia, that inhibits the conversion of testosterone to 5 alpha Dihydrotestosterone (DHT). DHT is the hormone thought to be responsible for androgenetic alopecia. The dose is 1 mg pill each day. Side effects may include decrease sexual functioning in about 4% of men. Both of the above drugs may take about 3 months to see a beneficial effect. Also, if you stop the drug, you will lose any hair benefit that you gained (i.e., life time commitment if you want to maintain benefit).

You could consider surgical management with hair transplants, etc. However, due to the increase risk of complications and cost, you may want to start off with one of the more conservative meds above. Of course, you could always decide to show off your baldness which as of late, seems to be in style. Hats are abundant as well!

Good Luck.

Ref: Physicians Desk Reference

Ref: http://www.aad.org/findaderm_intro.html

Disclaimer Back to Ask the Medical Experts